Maine, 2011

Damaging Winds in Maine, July 20, 2011

July 20, 2011 · NWS CAR · 2 events in 1 county or zone

Isolated severe thunderstorms with damaging winds occurred across southeast Aroostook county during the evening of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Isolated severe thunderstorms with damaging winds occurred across southeast Aroostook county during the evening of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 20, 5:07 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 20, 5:07 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
607 PM EDT WED JUL 20 2011

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS NORTHERN MAINE LATE TONIGHT. LOW
PRESSURE WILL MOVE ALONG THIS BOUNDARY THURSDAY AND AGAIN ON FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATE...COLD FRONT APPROACHING NORTHERN MAINE WITH GUSTY WINDS.
HAVE UPDATED THE FORECAST TO INCREASE POPS TO 100% FOR ALL OF
NORTHERN MAINE. HRRR MODEL INDICATING LINE TO DISSIPATE WHEN IT
REACHES THE HOULTON AREA LATE THIS EVENING.

SURFACE LOW PRESSURE IS CURRENTLY SLIDING JUST TO OUR
NORTH...TRAILING A COLD FRONT ALONG BEHIND IT. THIS FRONT WILL
SLOWLY SINK SOUTH INTO NORTHERN MAINE TONIGHT. SHOWERS AND
THUNDERSTORMS ARE ALREADY OCCURRING ALONG THIS BOUNDARY AND WILL
ALSO MOVE INTO NORTHERN SECTIONS FOR THE FORECAST AREA THIS EVENING.
CLOUDS AHEAD OF THIS SYSTEM HAVE HELPED TO CUT BACK ON
INSTABILITY...BUT STILL EXPECT INCREASING SHEAR ASSOCIATED WITH A
WESTERLY LOW LEVEL JET COULD ALLOW SOME STORMS TO ORGANIZE ENOUGH TO
PRODUCE GUSTY WINDS. PWATS ARE STILL PROGGED TO EXCEED 1.5 INCHES SO
HEAVY RAIN IS A POSSIBILITY AS WELL. THINGS WILL WIND DOWN A BIT
LATER TONIGHT AS INSTABILITY WANES EVEN FURTHER AND THE JET EXITS TO
THE EAST. MOIST AIR STREAMING INTO THE AREA WILL ALLOW FOG TO
DEVELOP OVER MUCH OF THE STATE...ESPECIALLY CENTRAL AND DOWNEAST
SECTIONS WHERE SKIES WILL BE PARTLY TO MOSTLY CLEAR OVERNIGHT.

THURSDAY LOOKS TO BE A VERY ACTIVE DAY ACROSS NORTHERN AND CENTRAL
MAINE. A MESOSCALE CONVECTIVE SYSTEM /MCS/ WILL BE ONGOING ACROSS
SOUTHERN CANADA THURSDAY MORNING AND WILL SLIDE ALONG THE
AFOREMENTIONED FRONT THAT WILL BE STALLED SOMEWHERE ACROSS SOUTHERN
QUEBEC/NORTHERN MAINE. THE 12Z GUIDANCE HAS ALL SHIFTED THIS
BOUNDARY FURTHER NORTH PAST THE INTERNATIONAL BORDER SO THIS TREND
WILL HAVE TO BE WATCHED. THE MCS WILL SLIDE ALONG THE FRONT INTO A
VERY WARM AND MOIST AIRMASS SOUTH OF THE FRONT. SBCAPES WILL BE IN
EXCESS OF 1000 J/KG WITH 0-6 BULK SHEAR OF 35-55 KT SO STRONG TO
SEVERE STORMS ARE A DEFINITE POSSIBILITY. UNIDIRECTIONAL FLOW ALOFT
MEANS CONVECTION SHOULD BE IN THE FORM OF A BOW ECHO OR LINE SEGMENT
WITH DAMAGING WINDS THE BEST BET. HOWEVER CAN NOT RULE OUT AN
ISOLATED SUPERCELL OR TWO OUT IN FRONT OF ANY LINE THAT DEVELOPS. IN
ADDITION TO THE SEVERE THREAT...PWATS OF 2-2.25 INCHES...FREEZING
LEVELS AOA 15 KFT...AND A 50+ KT LOW LEVEL JET INDICATE THE
POSSIBILITY OF TRAINING THUNDERSTORMS CAPABLE OF PRODUCING VERY
HEAVY RAINFALL. ALL THIS ACTIVITY IS MOST LIKELY OVER NORTHERN MAINE
AND PERHAPS INTO CENTRAL SECTIONS. DOWNEAST WILL REMAIN CAPPED
THROUGH MUCH OF THE DAY AS WARM AIR MOVES IN AT MID LEVELS.

THE OTHER CONCERN FOR THURSDAY WILL BE VERY WARM TEMPERATURES
COMBINED WITH HIGH HUMIDITY...ESPECIALLY ACROSS DOWNEAST MAINE.
HIGHS HERE WILL APPROACH 90 DEGREES WHILE DEWPOINTS NEAR 70F. AS
SUCH...HEAT INDICES WILL BE VERY HIGH THOUGH WILL REMAIN BELOW HEAT
ADVISORY CRITERIA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
A FRONTAL BOUNDARY WILL REMAIN ACROSS NORTHERN MAINE THURSDAY NIGHT.
ONGOING SHOWERS/THUNDERSTORMS WILL DIMINISH EARLY THURSDAY
NIGHT...LEAVING JUST A CHANCE OF SHOWERS OVERNIGHT MOSTLY ACROSS
NORTHERN AREAS. LOW PRESSURE WILL TRACK NORTH OF MAINE
FRIDAY DRAWING THE FRONT EAST ACROSS THE FORECAST AREA WITH A
CHANCE OF SHOWERS/THUNDERSTORMS MOSTLY ACROSS NORTHERN/CENTRAL
PORTIONS OF THE FORECAST AREA. SHOWERS WILL THEN DIMINISH FRIDAY
NIGHT. LOW PRESSURE WILL TRACK NORTH OF MAINE AGAIN
SATURDAY...DRAWING ANOTHER COLD FRONT ACROSS THE REGION. MODELS
ALSO INDICATE AN UPPER DISTURBANCE CROSSING NORTHERN AREAS
SATURDAY AFTERNOON. SHOWERS/THUNDERSTORMS ARE POSSIBLE ACROSS THE
REGION SATURDAY...WITH THE BEST CHANCES AGAIN ACROSS NORTHERN
AREAS. TEMPERATURES WILL BE AT ABOVE NORMAL LEVELS
FRIDAY/SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A HIGH PRESSURE RIDGE OVER WESTERN QUEBEC RIDGING SOUTHEAST
ACROSS MAINE...THIS HIGH WILL RIDGE SOUTHEAST INTO THE GULF OF
MAINE BY MONDAY MORNING. THE EXTENDED MODELS ARE SHOWING MULTIPULE
MINOR LOWS ASSOCIATED WITH THE COLD FRONT. THOUGH THE TIMING OF
THESE MINOR LOWS ARE DIFFERENT AND WILL CAUSE SOME MINOR
DIFFERENCES IN TIMING OF PRECIPITATION...THE GENERAL WEATHER OVER
ALL IS IN GOOD AGREEMENT. THE PRIMARY LOW PRESSURE SYSTEM MOVING
EAST ACROSS THE JAMES BAY REGION WITH ITS ASSOCIATED COLD FRONT
TRAILING SOUTH THROUGH THE EASTERN GREAT LAKES REGION. THE COLD
FRONT WILL BE INTO THE WESTERN MAINE MOUNTAINS BY MONDAY NIGHT.
THE COLD FRONT WILL MOVE THROUGH THE AREA BY TUESDAY
MORNING...WITH THE LOW HANGING BACK OVER SOUTHERN QUEBEC. BY EARLY
WEDNESDAY AFTERNOON THE LOW WILL MOVE EAST OF THE AREA...HIGHER
PRESSURE WILL BUILD IN FROM SOUHERN NEW ENGLAND. THIS HIGH WILL
DOMINATE THE WEATHER THROUGH THE END OF THE PERIOD.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MVFR WITH IFR AT KBHB AFTER MIDNIGHT TONIGHT IN AREAS
OF FOG. OCCASIONAL IFR IN SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE AT KCAR/KPQI/KHUL THROUGH THE NIGHT. DOWNEAST SITES WILL
BE VFR THROUGH THE DAY THURSDAY...BUT MVFR WITH OCCASIONAL IFR
POSSIBLE AT THE NORTHERN TERMINALS IN HEAVY SHOWERS AND
THUNDERSTORMS.

SHORT TERM: OCCASIONAL MVFR CONDITIONS ARE POSSIBLE ACROSS THE
ENTIRE REGION EARLY THURSDAY NIGHT. OCCASIONAL MVFR CONDITIONS
ARE THEN EXPECTED TO PERSIST ACROSS NORTHERN AREAS OVERNIGHT...WITH
VFR CONDITIONS DOWNEAST. GENERALLY VFR CONDITIONS ARE EXPECTED
ACROSS THE REGION FRIDAY THROUGH SATURDAY NIGHT. HOWEVER...LOCALIZED
MVFR CONDITIONS ARE POSSIBLE WITH ANY SHOWERS OR THUNDERSTORMS
FRIDAY THROUGH SATURDAY.

&&

.MARINE...
NEAR TERM: WAVES WILL APPROACH 5 FEET LATE TONIGHT/EARLY THURSDAY
SO HAVE HOISTED A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS AFTER 8
AM. WINDS WILL STAY JUST BELOW CRITERIA THOUGH SOME GUSTS TO 25 KT
ARE POSSIBLE.

SHORT TERM: WINDS ARE EXPECTED TO BE BELOW SMALL CRAFT ADVISORY
LEVELS THURSDAY NIGHT THROUGH SATURDAY NIGHT. SMALL CRAFT ADVISORY
LEVEL SEAS ARE EXPECTED THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. SEAS
ARE THEN EXPECTED TO BE BELOW SMALL CRAFT ADVISORY LEVELS FRIDAY
NIGHT THROUGH SATURDAY NIGHT. VISIBILITIES COULD BE REDUCED IN ANY
SHOWERS/THUNDERSTORMS EARLY THURSDAY NIGHT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 AM THURSDAY TO
     4 PM EDT FRIDAY FOR ANZ050-051.

&&

NEAR TERM...FOSTER/HASTINGS
SHORT TERM...NORCROSS
LONG TERM...NORTON
AVIATION...FOSTER/HASTINGS
MARINE...FOSTER/HASTINGS/NORCROSS
Hazardous weather outlook, Jul 20, 3:45 AM EST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
445 AM EDT WED JUL 20 2011

MEZ001>004-210845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
445 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE VERY HEAVY
RAINFALL WITH STRONG WIND GUSTS LATER THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE HEAVY RAINFALL POTENTIAL REMAINS FOR THURSDAY INTO THURSDAY
EVENING WITH THE POSSIBILITY OF FLASH FLOODING. IN ADDITION TO THE
HEAVY RAINFALL WILL BE THE RISK OF SEVERE WEATHER. THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS PUT THE REGION IN A SLIGHT
RISK FOR SEVERE WEATHER. THE MAIN SEVERE WEATHER THREAT COULD BE
STRONG WINDS WITH THE POSSIBILITY OF SOME STORMS HAVING ROTATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON INTO
THURSDAY.

MEZ005-006-010-011-015>017-029>032-210845-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
445 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POTENTIAL FOR THUNDERSTORMS TO PRODUCE VERY HEAVY
RAINFALL WITH STRONG WIND GUSTS LATER THIS AFTERNOON INTO TONIGHT
ANY THUNDERSTORMS THAT DO DEVELOP WILL BE MAINLY ACROSS NORTHERN
PENOBSCOT AND SOUTHERN AROOSTOOK COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE
REGION IN SLIGHT RISK FOR SEVERE WEATHER. SEVERE THUNDERSTORMS COULD
DEVELOP THURSDAY AFTERNOON INTO THURSDAY EVENING MAINLY ACROSS THE
WESTERN MOUNTAINS INTO THE CENTRAL HIGHLANDS. THE MAIN SEVERE
WEATHER COULD BE STRONG WINDS WITH SOME STORMS HAVING ROTATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN ON THURSDAY.

ANZ050>052-070-210845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
445 AM EDT WED JUL 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The radar

The Caribou radar (KCBW), 44 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 20, 7:48 PM EST
Where
Aroostook County, Knowles Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.200, -68.330

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 20, 8:07 PM EST
Where
Aroostook County, Linneus
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.030, -67.970

A tree was toppled on to power lines by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333378, 333381.